South Dakota, 2011

Flooding in South Dakota, March 16 to 23, 2011

March 16 to 23, 2011 · NWS UNR · 2 events in 2 counties and zones

Ice break-up and runoff from melting snow caused minor to moderate flooding across northwestern South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Ice break-up and runoff from melting snow caused minor to moderate flooding across northwestern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 15, 7:24 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Mar 15, 7:24 PM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
824 PM MDT TUE MAR 15 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS A TROUGH IN THE LEE OF THE
ROCKIES STRETCHING FROM COLORADO TO THE CANADIAN BORDER...SETTING
UP SOUTHEASTERLY WINDS OVER MUCH OF THE FORECAST AREA. ALOFT...WV
LOOP SHOWS A STREAM OF MOISTURE MOVING OFF THE PACIFIC INTO THE
INLAND NORTHWEST...WHILE DRIER ASSOCIATED WITH A RIDGE IS EVIDENT
OVER THE NORTHERN PLAINS.

HAVE MADE SOME MINOR UPDATES TO TEMPS AND WINDS...OTHERWISE
EXISTING FORECAST IN ON TRACK. CONTINUING TO MONITOR AREA STREAMS
AND RIVERS FOR FLOODING CONCERNS.

&&

.PREV DISCUSSION... /ISSUED 250 PM MDT TUE MAR 15 2011/

DISCUSSION...CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS MONTANA
INTO EASTERN WYOMING. UPPER LEVEL RIDGE ACROSS THE AREA WITH A
FEW MID/HIGH CLOUDS.

FOR TONIGHT...PRESSURE FALLS ACROSS THE WESTERN DAKOTAS WILL ALLOW
FOR GUSTY SOUTHWEST WINDS TO DEVELOP ACROSS NORTHEAST
WYOMING AND DOWN SLOPE AREA OF NORTHERN/EASTERN FOOTHILLS. 18Z NAM
SHOWING 4MB PRESSURE GRADIENT ACROSS BLACK HILLS WITH 30-40KT
BOUNDARY LAYER WINDS. STRONGEST WINDS ARE ABOVE INVERSION. MAY
BRIEFLY REACH ADVISORY CRITERIA IN THE FOOTHILLS. COULD ALSO SEE
SOME GUSTY WINDS DOWNSTREAM OF THE PINE RIDGE.

LOW LEVEL THERMAL RIDGE ACROSS THE AREA WEDNESDAY MORNING. COLD
FRONT TO SLIDE INTO WESTERN SOUTH DAKOTA DURING THE AFTERNOON.
SUFFICIENT MIXING AHEAD SHOULD ALLOW A FEW LOCATIONS TO REACH THE
LOWER 70S.

PRECIPITATION LIKELY WEDNESDAY NIGHT AS BAROCLINIC ZONE PROVIDES
FOCUS OVER THE AREA. Q-G FORCING WILL ONLY BE MODEST BUT LAPSE
RATES OF 6-7 C/KM WILL HELP INCREASE VERTICAL MOTION. SHOWERS WILL
LINGER ON THURSDAY AS AN UPPER JET STREAK REMAINS OVER THE AREA.

EXTENDED...WEAK RIDGING ON FRIDAY AND SATURDAY WILL BRING DRY AND
MILD WEATHER TO MOST LOCATIONS...THOUGH A FEW SNOW SHOWERS MAY
LINGER FRIDAY MORNING OVER THE NORTHERN BLACK HILLS. BY SATURDAY
NIGHT...UPPER FLOW BECOMES MORE SOUTHWESTERLY AS A TROF DIGS INTO
THE WESTERN CONUS. A LOW PRESSURE SYSTEM WILL EJECT FROM THE ROCKIES
INTO THE NORTHERN PLAINS SATURDAY EVENING INTO SUNDAY. MODELS ARE
CONTINUING TO SHIFT THIS SYSTEM TO THE NORTH...WITH A MAJORITY OF
THE PRECIP REMAINING NORTH AND EAST OF THE AREA. WITH THAT
SAID...SOME RAIN AND SNOW SHOWERS MAY DEVELOP SATURDAY EVENING WITH
THE POSSIBILITY OF A THUNDERSTORM OVER THE SOUTHERN CWFA WHERE SOME
WEAK INSTABILITY IS EXPECTED. TEMPERATURES WILL REMAIN GENERALLY
WARM SUNDAY BEFORE COOLER AIR WRAPS BEHIND THE LOW FOR MONDAY.

AVIATION...VFR CONDITIONS WILL PERSIST THROUGH THE FORECAST PERIOD.
SOME LOW LEVEL WIND SHEAR IS EXPECTED FOR KRAP AFTER MIDNIGHT INTO
EARLY TUESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

VAN CLEAVE
Hazardous weather outlook, Mar 15, 7:35 PM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT TUE MAR 15 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
835 PM MDT (935 PM CDT) TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARM WEATHER WILL CONTINUE TO RESULT IN RIVER FLOODING FROM ICE JAMS
AND SNOWMELT ACROSS PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA TODAY AND TONIGHT...MAINLY ALONG THE WHITE...CHEYENNE...AND
BAD RIVERS. SEE THE LATEST FLOOD WARNING PRODUCTS FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MILD WEATHER WILL CONTINUE THROUGH THE WEEK...LEADING TO SIGNIFICANT
SNOWMELT AND LIKELY FLOODING OVER PORTIONS OF NORTHEASTERN WYOMING
AND NORTHWESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Mar 15, 9:36 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 PM MDT TUE MAR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            10 N WHITE RIVER        43.71N 100.74W
03/15/2011                   MELLETTE           SD   DEPT OF HIGHWAYS

            THE WHITE RIVER HAS RISEN AND IS FLOWING OVER PARTS OF
            HIGHWAY 83 AT THE BRIDGE SOUTH OF MURDO. STATE DOT HAS
            CLOSED THE BRIDGE.

&&

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Harding

When
March 16, 12:00 AM MST to March 23, 11:15 AM MST
Where
Harding County, 17.15 mi WNW of Ladner to 8.63 mi SSW of Camp Crook
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.945, -104.046

Minor flooding occurred along the Little Missouri River, forcing the closure of county roads near the river. The river gage at Camp Crook crested at 15.3 feet, or 3.3 feet above flood stage.

Flood, Perkins

When
March 16, 4:45 PM MST to March 19, 1:15 AM MST
Where
Perkins County, 2.7 mi W of Usta to 8.28 mi SW of Usta
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.215, -102.225

Moderate flooding occurred along the Moreau River, forcing the closure of county roads near the river. The river gage along SD Highway 73 northwest of Faith crested at 19.95 feet, or 3.95 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284313, 284363.